Alabama, 2005

Damaging Wind in Alabama, May 24, 2005

May 24, 2005 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 24, 1:55 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, May 24, 1:55 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT TUE MAY 24 2005

.SYNOPSIS...UPPER AIR CHARTS SHOW UPPER RIDGING OVER NORTHERN MEXICO
INTO THE DESERT SOUTHWEST...WHILE A LARGE UPPER CYCLONE WAS
RETROGRADING WESTWARD OVER NEW ENGLAND. A WEAK SURFACE HIGH WAS
POISED OVER THE CENTRAL GULF WITH A DECAYING SURFACE FRONT/TROF INTO
THE NORTHERN GULF.

&&

.SHORT TERM...INTERESTING DEVELOPMENTS UPSTREAM BRING A TRICKY
FORECAST EARLY ON IN THE SHORT RANGE. WE HAVE BEEN WATCHING A
MESOSCALE CONVECTIVE SYSTEM (MCS)...ROUNDING THE NORTHERN PERIPHERY
OF SOUTHWEST STATES UPPER RIDGE. THIS MCS FEATURE WAS BEGINNING TO
DROP SOUTHEAST INTO ARKANSAS. IN ADVANCE...INTO WEST CENTRAL
MISSISSIPPI...CONVECTION HAS BEEN INITIATING AND TRANSLATING
SOUTHEAST. LATEST SOUNDING OUT OF KJAN 18Z SHOWS MODEST CAPE
1900-2000 J/KG WITH STEERING FLOW FROM THE NORTHWEST 15 KNOTS OR
SO. THIS CONVECTION IS FORMING WITHIN A REGION OF LOW LEVEL MAXIMUM
THETA-E FROM ARKANSAS INTO THE FLORIDA PANHANDLE. THIS COULD
EVENTUALLY EVOLVE INTO ANOTHER MCS. WE ALSO NOTICE...A DEWPOINT
GRADIENT INTO SOUTHERN ALABAMA...WHICH SHORT RANGE MODELS TAKE
THROUGH TONIGHT INTO EARLY WEDNESDAY. THIS WILL HAVE A BEARING ON
HOW FAR EAST THUNDERSTORMS GO. THE WAY WE SEE IT NOW...HAVE SLIGHTLY
HIGHER COVERAGES OVER THE SOUTHWEST PORTIONS OF THE FORECAST AREA
LATER TONIGHT INTO WEDNESDAY MORNING WITH ANY CONVECTIVE ACTIVITY
BEING SHUNTED SOUTHWARD DUE TO THE MEAN FLOW AROUND NEW ENGLAND
STATES LOW AND RIDGING TO THE WEST. NOTE: MAY HAVE TO ADJUST
PRELIMINARY COVERAGES TONIGHT OVER THE WESTERN ZONES JUST BEFORE
ZONE ISSUANCE TO ACCOUNT FOR TRENDS UPSTREAM. THURSDAY...ATMOSPHERE
IS FORECAST TO BE CAPPED. THUS...DOESNT OFFER MUCH IN THE WAY OF
RAIN RELIEF THURSDAY. GUIDANCE IS COMING IN SEVERAL DEGREES LOWER ON
DAYTIME MAXIMUMS WEDNESDAY. WITH SUCH A HIGH DEGREE OF
VARIABILITY...WILL LIKELY TAKE A BLEND OF THESE. TEMPERATURES ALSO A
FUNCTION OF CIRCULATION AROUND LARGE LOW OVER THE EAST/NORTHEAST
U.S. /10

&&

.LONG TERM...MAIN POINT OF INTEREST IS WHEN THE RAIN POTENTIAL RISES
REMAINS CONSISTENT. LOOKS LIKE THERE IS A LIGHT AT THE END OF THE
TUNNEL. CONTINUE TO SEE RUN TO RUN CONSISTENCY IN THE MEDIUM RANGE
WITH A CHANGE IN THE SYNOPTIC PATTERN OVER THE GULF
STATES...FAVORING AN ATMOSPHERE MORE CONDUCIVE FOR THUNDERSTORM
INITIATION AND MAINTENANCE. THE HIGHLY AMPLIFIED HEIGHT FIELD WE
HAVE SEEN OF LATE AND DURING THE SHORT TERM PERIOD OF THIS
FORECAST...BROADENS. THIS PLACES THE FORECAST AREA UNDER A MORE
ACTIVE ZONE OF THE WESTERLIES AS A SERIES OF UPPER LEVEL
DISTURBANCES TRANSLATE EASTWARD ACROSS THE GULF STATES. MEDIUM RANGE
FORECAST SOUNDINGS SHOW SMALL TEMPERATURE/DEWPOINT SPREADS THROUGH A
CONSIDERABLE DEPTH OF THE ATMOSPHERE FOR THESE DISTURBANCES TO WORK
WITH OVER THE WEEKEND. LOOKS LIKE SEABREEZE AND LEFT OVER CONVECTIVE
OUTFLOW BOUNDARIES WILL ALSO PLAY A ROLE AS A FOCUSING MECHANISM FOR
THUNDERSTORMS. AS FAR AS TEMPERATURES ARE CONCERNED...LITTLE CHANGE
FROM WHAT WE INHERITED ON THE PREVIOUS PACKAGE. /10

&&

.MARINE...A SURGE OF MID LEVEL ENERGY AIDS IN MOVING A WEAK TRAILING
FRONT THROUGH THE MARINE AREA LATE TONIGHT.  DEVELOPING CONVECTION
OVER WESTERN MISSISSIPPI MAY EVOLVE INTO A MCS AND TREK
SOUTHEASTWARD NEAR THE FRONT AND BRING SCATTERED CONVECTION MAINLY
TO THE WESTERN PORTION OF THE MARINE AREA OVERNIGHT.  GENERALLY
LIGHT OFFSHORE WINDS PREVAIL ON WEDNESDAY THEN GRADUALLY SWITCHES TO
A LIGHT ONSHORE FLOW ON THURSDAY AS A SURFACE RIDGE MOVES ACROSS THE
REGION.  ANOTHER WEAK FRONT/TROF SETTLES INTO THE SOUTHEAST STATES
ON THURSDAY THEN LINGERS NEAR THE COAST THROUGH SUNDAY WITH
SOUTHWESTERLY WINDS OVER THE MARINE AREA THIS WEEKEND. /29

&&

.FIRE...DAYTIME RH REMAINS WELL ABOVE CRITICAL LEVELS. NO HEADLINES
AT THIS TIME.  /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      67  84  61  86 /  20  40  05  05
PENSACOLA   66  82  62  84 /  10  40  05  05
DESTIN      68  82  65  82 /  10  30  05  05
EVERGREEN   64  82  55  84 /  10  20  05  05
WAYNESBORO  64  83  57  84 /  20  20  05  05
CAMDEN      62  83  56  84 /  20  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, May 24, 4:30 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE MAY 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241830-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...THERE WILL BE A SLIGHT CHANCE FOR
THUNDERSTORMS TODAY FOR MUCH OF REGION. ISOLATED CASES OF DAMAGING
WINDS AND LARGE HAIL CAN BE EXPECTED WITH SOME OF THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FURTHER ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
EXPECTED TO BE NECESSARY THROUGH THE REST OF TONIGHT.

In the hours before

Special weather statement, May 24, 6:23 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
723 PM CDT TUE MAY 24 2005

MSZ067-250100-
WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
723 PM CDT TUE MAY 24 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WAYNE COUNTY...

AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF WOODWARDS...AND MOVING SOUTHEAST AT
35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINCHESTER AND DENHAM THROUGH 800 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, May 24, 6:51 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
751 PM CDT TUE MAY 24 2005

ALZ051-052-MSZ067-250130-
WASHINGTON-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...CHATOM AND WAYNESBORO...
751 PM CDT TUE MAY 24 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON...CHOCTAW
AND WAYNE COUNTIES...

AT 747 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES WEST OF BOICE TO 2 MILES EAST OF
CHATOM...AND MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
DENHAM...YARBO...BOICE AND LOPER THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The Mobile radar (KMOB), 81 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
May 24, 8:10 PM CST to 8:14 PM CST
Where
Escambia County, Atmore
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.033, -87.500

High winds from a thunderstorm blew down several trees and power lines near Atmore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450681.